Alert archive / Arkansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 177, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2007, 5:59 PM CDT for Clay County, Arkansas; Dunklin County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2007, 5:59 PM CDT (22:59 UTC)
- Expired
- Oct 18, 2007, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Clay County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 6:05 PM CDT | HAIL 0.75 | Piggott, AR | PENNY SIZE HAIL IN PIGGOTT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 1:31 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 182259
SVRMEG
ARC021-MOC069-182345-
/O.NEW.KMEG.SV.W.0177.071018T2259Z-071018T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU OCT 18 2007
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 645 PM CDT
* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RECTOR...AND
MOVING NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENWAY...POLLARD...PIGGOTT...ST. FRANCIS...HOLCOMB...CAMPBELL...
CLARKTON AND MALDEN.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3663 8997 3639 8995 3639 8996 3635 8997
3624 9031 3627 9033 3627 9037 3639 9044
TIME...MOT...LOC 2259Z 244DEG 22KT 3635 9029
$$2 follow-up statements
000 WWUS54 KMEG 182320 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 620 PM CDT THU OCT 18 2007 ARC021-182330- /O.CAN.KMEG.SV.W.0177.000000T0000Z-071018T2345Z/ CLAY AR- 620 PM CDT THU OCT 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY IS CANCELLED... AT 620 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA ...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3661 8996 3641 8996 3636 9005 3652 9016 TIME...MOT...LOC 2320Z 240DEG 43KT 3649 9000 $$ MOC069-182345- /O.CON.KMEG.SV.W.0177.000000T0000Z-071018T2345Z/ DUNKLIN MO- 620 PM CDT THU OCT 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHEASTERN DUNKLIN COUNTY... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMPBELL...MOVING NORTHEAST AT 45 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALDEN. .A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3661 8996 3641 8996 3636 9005 3652 9016 TIME...MOT...LOC 2320Z 240DEG 43KT 3649 9000 $$
000 WWUS54 KMEG 182330 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 630 PM CDT THU OCT 18 2007 MOC069-182340- /O.CAN.KMEG.SV.W.0177.000000T0000Z-071018T2345Z/ DUNKLIN MO- 630 PM CDT THU OCT 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNKLIN COUNTY IS CANCELLED... AT 630 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA ...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. .A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. LAT...LON 3661 8996 3641 8996 3636 9005 3652 9016 TIME...MOT...LOC 2330Z 240DEG 43KT 3655 8987 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:57 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Oct 18, 1:57 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT THU OCT 18 2007
.DISCUSSION...
SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A
POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE INTO THE
MIDSOUTH BEGINNING LATE THIS AFTERNOON AND WILL CONTINUE TO PUSH
EAST THROUGH THE OVERNIGHT HOURS. CLOUDS HAVE SCATTERED OUT THIS
AFTERNOON ALLOWING FOR ABUNDANT SUNSHINE TO WARM TEMPERATURES INTO
THE MID 80S AT THIS HOUR. CAPE VALUES ARE ALREADY IN THE 2000-2500
J/KG RANGE WITH HELICITY AROUND 250 M2/S2. JUST WAITING FOR
INITIATION TO OCCUR WHICH CURRENT THINKING WILL BE AROUND 4 PM CDT
OR SO. THIS IS WHEN THE STRONG UPPER LEVEL JET WILL SWING INTO THE
AREA AND PROVIDE THE FORCING TO INITIATE SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO GO SEVERE QUICKLY WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. SYSTEM SHOULD CLEAR AREA BY LATE TONIGHT
ENDING CHANCES FOR RAIN AND SEVERE WEATHER FOR THAT MATTER.
FRIDAY THROUGH THE WEEKEND...HIGH PRESSURE WILL BUILD INTO THE
MIDSOUTH ALLOWING COOLER AND DRIER AIR TO FILTER INTO THE REGION.
SKIES WILL BE CLEAR TO MOSTLY CLEAR DURING THIS TIME PERIOD. EXPECT
HIGHS WILL BE IN THE MID 70S TO AROUND 80 DEGREES WITH LOWS IN THE
MID 40S TO MID 50S.
SUNDAY NIGHT INTO MONDAY...ANOTHER COLD FRONT WILL MOVE INTO THE CWA
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. THE FRONT
WILL MOVE QUICKLY AND SHOULD BE OUT OF THE AREA BY NOON MONDAY.
MONDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD...HIGH PRESSURE
WILL REBUILD INTO THE CWA AND BRING MUCH COOLER TEMPERATURES AND
DRIER AIR INTO THE REGION. EXPECT HIGHS ONLY IN THE 60S ON TUESDAY
WARMING TO THE UPPER 60S TO LOWER 70S. LOWS WILL BE IN THE 40S AND
50S.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 60 77 53 83 / 30 10 0 0
MKL 57 74 46 80 / 60 10 0 0
JBR 55 76 51 81 / 10 0 0 0
TUP 63 78 47 81 / 60 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...NONE.
&&
KRMHazardous weather outlook, Oct 18, 5:42 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 542 PM CDT THU OCT 18 2007 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200045- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 542 PM CDT THU OCT 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A POTENT UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL CONTINUE TO MOVE THROUGH THE MIDSOUTH THROUGH THE NIGHT. THE UNSTABLE ATMOSPHERE AHEAD OF THE DISTURBANCE WILL HELP TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF THE MISSISSIPPI RIVER. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS FROM THESE STORMS. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR FROM HEAVIER THUNDERSTORMS. THE BEST TIMING FOR SEVERE STORMS WILL OCCUR FROM 6 PM CDT TO MIDNIGHT CDT. THERE IS A MODERATE RISK FOR SEVERE STORMS FOR PORTIONS OF NORTHEAST ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. THIS IS INCLUDES AREAS NORTHEAST OF A LINE FROM WALNUT RIDGE ARKANSAS TO BOLIVAR TENNESSEE...INCLUDING THE CITIES OF JONESBORO ARKANSAS...JACKSON TENNESSEE...DYERSBURG TENNESSEE...PARIS TENNESSEE AND CARUTHERSVILLE MISSOURI. ELSEWHERE ACROSS THE MIDSOUTH...THERE IS A SLIGHT RISK FOR SEVERE STORMS. PLEASE STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS BEGINNING LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT..
In the hours before
Local storm report, Oct 18, 1:27 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 5 S JONESBORO 35.75N 90.69W
10/17/2007 CRAIGHEAD AR TRAINED SPOTTER
FLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.
0835 PM TSTM WND DMG 3 N PALESTINE 35.01N 90.90W
10/17/2007 ST. FRANCIS AR LAW ENFORCEMENT
TREES DOWN BLOCKING COUNTY ROAD 130. CAMPERS AND
TRAMPOLINES TOSSED AROUND AS WELL.
0840 PM TSTM WND DMG 3 E COLT 35.13N 90.76W
10/17/2007 ST. FRANCIS AR LAW ENFORCEMENT
TREES DOWN BLOCKING HIGHWAY 306-EAST.
0915 PM TSTM WND DMG 3 NNW COAHOMA 34.41N 90.54W
10/17/2007 COAHOMA MS EMERGENCY MNGR
6 OR 7 TREES DOWN IN A PECAN ORCHARD
0955 PM TSTM WND DMG 2 S OLIVE BRANCH 34.93N 89.83W
10/17/2007 DESOTO MS EMERGENCY MNGR
SEVERAL LARGE TREES DOWN NEAR HWY 305 AND COLLEGE STREET
0959 PM TSTM WND DMG 2 SE OLIVE BRANCH 34.93N 89.80W
10/17/2007 DESOTO MS NWS EMPLOYEE
6 TO 8 INCH DIAMETER TREE LIMBS FELL INTO HOUSE CAUSING
STRUCTURAL DAMAGE. SOME LIMBS 30 FEET IN LENGTH. DAMAGE
TO 80 FEET OF PRIVACY FENCING. ESTIMATE TSTM WIND GUST
MINIMUM 60 MILES AN HOUR
1030 PM TSTM WND DMG 4 NNE PIPERTON 35.08N 89.60W
10/17/2007 FAYETTE TN LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF HWY 196 AND RALEIGH
LAGRANGE
1100 PM TSTM WND DMG HERNANDO 34.83N 89.99W
10/17/2007 DESOTO MS LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF BYHALIA AND JAYBIRD
ROAD.
1100 PM TSTM WND DMG 10 N SOMERVILLE 35.38N 89.35W
10/17/2007 FAYETTE TN PUBLIC
NUMEROUS TREES DOWN IN NORTHERN FAYETTE COUNTY ON YUM YUM
ROAD.
1130 PM TSTM WND DMG MERCER 35.48N 89.03W
10/17/2007 MADISON TN POST OFFICE
TREES DOWN ON POWERLINES ON MIDGET ROAD IN MERCER.
1214 AM FLASH FLOOD JACKSON 35.63N 88.83W
10/18/2007 MADISON TN EMERGENCY MNGR
UP TO 2 FEET OF WATER AT INTERSECTION OF HENDERSON AND
RIDGECREST ROADS ESTMTD 2.25 INCHES OF RAIN IN 45
MINUTES. OTHER STREETS FLOODED NEARBY.
1220 AM HEAVY RAIN JACKSON 35.63N 88.83W
10/18/2007 E0.00 INCH MADISON TN TRAINED SPOTTER
2.09 INCHES OF RAINFALL IN PAST 55 MINUTES
1250 AM FLASH FLOOD JACKSON 35.63N 88.83W
10/18/2007 MADISON TN TRAINED SPOTTER
ASHCROFT ROAD FLOODED AND HEAVY RAIN FALLING
0145 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
10/18/2007 RANDOLPH AR LAW ENFORCEMENT
TREES AND POWER LINES DOWNS ON HWY 67 IN THE CITY...ALSO
TREES ACROSS THE HIGHWAY AT TOWNSEND LANE AND HWY 67.
&&
TABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 8:31 PM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 29 min |
| Oct 18, 1:12 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Lawrence, Randolph | 33 min |
| Oct 18, 3:06 AM CDT | Tornado Warning | MEG | Crittenden | 54 min |
| Oct 18, 3:50 AM CDT | Tornado Warning | MEG | Mississippi | 39 min |
| Oct 18, 11:15 AM CDT | Wind Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 7 hr |
| Oct 18, 6:37 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 38 min |
| Oct 18, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin | 42 min |
| Oct 18, 6:33 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 42 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2007Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.